A patient suffering from sleep apnea is lucky to be alive after overdosing on ketamine when surgeons administered 10 times the intended amount.
The man in his 60s was given the overdose after an anesthesiologist at the Mayo Clinic accidentally grabbed a more concentrated bottle of ketamine to sedate him.
It wasn’t until the unidentified patient took especially long to wake up from surgery that doctors noticed something was wrong.
Now this case has been examined in a study to warn health professionals to take extra precaution when sedating patients because relying on obvious signs of error may not be enough.
A man in his 60s undergoing surgery for sleep apnea overdosed after a doctor grabbed the wrong bottle of ketamine and administered 10 times the intended amount. File image
Ketamine is most commonly used as a horse tranquilizer, but since the 1970s has been a general anesthetic used to sedate patients for surgery.
The drug gained popularity as an illegal party drug in the early 2000s and can lead to dangerous side effects if taken for non-medical purposes.
An overdose can occur when ketamine levels are too high in the bloodstream and the body cannot safely break down the toxins, resulting in body systems shutting down.
However, death from an overdose of professionally administered anesthesia is rare unless the patient has previous medical issues.
The patient was undergoing surgery for sleep apnea, a disorder in which breathing repeatedly stops and starts while asleep.
It is unclear which procedure was being conducted, however most surgeries for sleep apnea are typically safe.
The most common surgery for sleep apnea removes excess tissue in the throat to make the airway wider, while other surgeries will remove the tonsils.
The disorder is common, affecting about 22 million Americans.
The patient received 950mg of intravenous ketamine instead of 95mg – 10 times the intended amount.
After the ketamine was administered, there were no signs that a mistake was made until the patient took unusually long to wake up.
Under general anesthesia, patients are completely unconscious and unable to feel pain during medical procedures.
But the drugs do more than put you asleep as the anesthetized brain does not respond to pain signals or reflexes.
During the procedure, the anesthesiologist monitors the body’s vital functions and manages breathing.
However, it is reported that the patient did not show any overdose effects such as lack of blood flow or any disruptions to the central nervous system.
A 2016 study from John Hopkins suggested medical errors may be the third leading cause of death in the US behind heart disease and cancer.
Researchers estimate that there are about 250,000 deaths due to medical errors each year in the US.
However, they believe that the number may be higher than what is reported.
‘We have to make an improvement in patient safety a real priority,’ said study author Dr Martin Makary.
Experts are using this case as an example of how drug overdose can cause delayed emergence from anesthesia.
They urge medical providers to take extra precaution when preparing to sedate patients.